Symptoms of Too Much Potassium

Symptoms of too much potassium are often overlooked because of greater, more pressing medical concerns. Most Americans will never experience a potassium overdose because most Americans are actually in need of more potassium, not less.

People who usually experience potassium overdoses are people who are intentionally taking potassium supplements, usually for medical reasons, who may attribute the symptoms of too much potassium as symptoms of the other health problems they have. It's important to learn how potassium is used by the body, what medical conditions can put you at risk for a potassium overdose, what the symptoms of an overdose look like and how to avoid this medical problem.

Potassium and sodium usually work together as a regulating team inside your body. The ratio of potassium to sodium needs to stay in a certain zone for your muscles to function optimally and for your bones to be protected from calcium leaching. Usually it's fine to err on the side of taking too much potassium and a little less sodium, especially since most Americans eat high-sodium diets.

The danger comes when a person tries to eat a low sodium, high potassium diet, supplementing with potassium supplements or potassium injections. People who do this are usually combating high blood pressure, which is fine as long as that person has good kidney function so your kidneys can excrete all excess potassium from your blood stream each day. The problems start when your kidneys begin to fail and excessive amounts of potassium build up in your body.

Too Much Potassium=Hyperkalemia
If your kidneys start to go and you are no longer excreting excess potassium, you may develop hyperkalemia, the build up of excess potassium. When this happens, your muscles and nerves suddenly become overly sensitive and begin to malfunction. You may suddenly experience irregular heartbeat or palpitations, signs that you are at risk for a heart attack brought on by an overdose of potassium. The heart is particularly susceptible to high levels of potassium.

Symptoms of Too Much Potassium
See your doctor if you have been taking potassium injections or supplements and you experience the following:

 

  • Heart palpitations
  • Irregular heartbeat
  • Sudden muscle weakness
  • Unexplained fatigue
Related Life123 Articles

Ever wondered why potassium is important? Find out why you need potassium, especially in relation to how much sodium you consume.

Fill your menu with these high potassium foods.

Frequently Asked Questions on Ask.com
More Related Life123 Articles

These interesting facts about potassium should interest you, especially if you are an athlete.

Are you worried that you or someone you know is exhibiting signs of low potassium? 

Bring this list of foods with potassium with you the next time you go grocery shopping.

© 2014 Life123, Inc. All rights reserved. An IAC Company